Left ventricular assist device hemolysis leading to dysphagia Academic Article uri icon

Overview

MeSH Major

  • Aphasia
  • Deglutition
  • Esophagus
  • Heart Failure
  • Heart-Assist Devices
  • Hemolysis
  • Ventricular Function, Left

abstract

  • A 41-year-old man with a continuous-flow left ventricular assist device presented for evaluation of dysphagia and dark urine. He was found to have a significantly elevated L-lactate dehydrogenase and an elevated plasma free hemoglobin consistent with intravascular hemolysis. After the hemolysis ceased, both the black urine and dysphagia resolved spontaneously. Transient esophageal dysfunction, as a manifestation of gastrointestinal dysmotility, is known to occur in the setting of hemolysis. Paroxysmal nocturnal hemoglobinuria is another recognized cause of massive hemolysis with gastrointestinal dysmotility occurring in 25%-35% of patients during a paroxysm. Intravascular hemolysis increases plasma free hemoglobin, which scavenges nitric oxide (NO), an important second messenger for smooth muscle cell relaxation. The decrease in NO can lead to esophageal spasm and resultant dysphagia. In our patient the resolution of hemolysis resulted in resolution of dysphagia.

publication date

  • May 14, 2015

Research

keywords

  • Academic Article

Identity

Language

  • eng

PubMed Central ID

  • PMC4427699

Digital Object Identifier (DOI)

  • 10.3748/wjg.v21.i18.5735

PubMed ID

  • 25987800

Additional Document Info

start page

  • 5735

end page

  • 8

volume

  • 21

number

  • 18